Category Archives: Medication Side Effects

Low T and Me: Does Testosterone Therapy Increase Cardiovascular Risk?

In the last year, several of my patients have asked me whether it is safe for them to take testosterone for “low T.” They were responding to media reports suggesting that testosterone therapy raised heart attack risk by one-third.

I must admit, I had been skeptical of the legitimacy of the “low T” diagnosis.  Many of the symptoms attributed to testosterone (T) deficiency, it seemed, were just part of normal male aging: decreased libido, fatigue, weight gain, and loss of muscle mass.

Perhaps, I thought, men should just be more willing to exercise regularly and lose weight and accept the indignities of aging that result despite our best efforts.

On the other hand, in the back of mind was the idea that perhaps I, as a sixty-something male with declining strength and endurance, could somehow forestall the ravages of aging by taking T.

I googled “low T” and immediately found some sponsored sites, including “is it low T.com,” which appears to be an educational site for patients. However, the one treatment option that they provide links to is made by Abbvie, the somewhat hidden host of the site. Abbvie is a pharmaceutical company that makes Androgel, the most widely prescribed testosterone cream.

lowTquiz

I answered yes to the 3 questions I thought were just uniform consequences of aging:

1. Reduction in strength and/or endurance.

2. Loss of height.

3. Deterioration in your ability to play sports.

After taking the quiz, I was told that answering yes to 3 of the 10 questions strongly suggests you have low T.

In addition, according to the site, if you answered yes to question 1 (decreased libido) or 7 (less strong erections) you have low T.

Based on this quiz, I and 99% of men my age must have low T!!

In the last 10 years, the use of testosterone therapy has quadrupled, driven by better formulations for testosterone delivery and by direct-to-consumer marketing campaigns that suggest that treating low T will reverse these normal consequences of aging.

As a result, in 2013, 2.3 million American men received testosterone therapy and 25% of these men had no baseline testosterone levels tested.

A year ago, the New York Times editorial board opined on the dangers of overprescribing testosterone and the influence of pharmaceutical companies in over-promoting the drug, in a piece entitled “Overprescribing testosterone, dangerously.”  Articles like this are what have raised patients’ concerns about T therapy and increased risk of heart attack.

Testosterone and Mortality

There is a large body of evidence that shows an association between lower T levels and increased mortality and coronary artery disease. Lower T levels are also associated with higher risk of diabetes and the metabolic syndrome.  Studies also show that T therapy in T-deficient men increase lean mass and reduce fat mass and are associated with a reduction in mortality. A recent review article by Morgenthaler, et al in Mayo Clinic Proceedings, provides a detailed and meticulous summary of these studies and data.

Two recent studies contradict this large body of evidence and gained enormous media attention. The first, by Vigen et al in JAMA 2013, was a retrospective analysis of VA patients which has received extensive criticism for its statistical technique and has been corrected twice. The second study was by Finical, et al in PLoS One 2014, suggesting increased mortality in patients for 90 days after receiving their prescription for T. This study also contains methodologic issues and is hardly conclusive.

Is it Safe to Take T for low T

My recommendation to patients who want to take T after looking at all the data is as follows:

-Make sure that you really have low T.  Your total T levels should be less than 300 ng/dL done in a reliable, certified lab.

-At this time, I don’t see solid evidence that taking T, if you definitely have T deficiency, increases the risk of cardiovascular complications or death.

As with all medications, the shortest duration and smallest effective amount is what you should take. All medications have side effects, some that we know and some that we don’t know. Most of the studies that have been published were on small numbers of patients for short periods of time.

-If you are overweight and/or sedentary, there is good evidence that losing weight and exercising will improve many of the symptoms ascribed to low T.  These will also improve your life expectancy and lower your risk of heart attack.

…And you won’t have to worry about any side effects!

Do I have low T? Like all sixty-somethings my T levels are lower than when I was 30. My endurance is less. I’m losing height. Fat wants to build up in my abdomen, despite my best efforts.

It’s only going to get worse, but I’m willing to accept these as normal consequences of the aging process, rather than introduce external T into my system with its unknown consequences.

I will not go gentle into that good night but will continue to rage against the dying of the light without the wonders of pharmaceutical grade T.

Yours in aging,

-ACP

 

 

 

 

 

Moogfest, the Z-pak, the QT interval and Sudden Cardiac Death


kraftwerk
The skeptical cardiologist was planning on attending Moogfest 2014 in Asheville, North Carolina last weekend. I was going with the old friend and life coach of the skeptical cardiologist (OFLCSC) and planned on taking in electronic and synthesizer legends like Kraftwerk and Keith Emerson, riding bikes and drinking lots of craft beer. Unfortunately, a very bad upper respiratory infection took hold of me, progressing to what felt like a pneumonia (shaking chills, fever, coughing up dark, thick sputum, rattling emerging from the depths of my lungs) and I had to cancel the trip.

After processing multiple factors of risk versus benefit (not to mention the contribution to resistant bacteria), I decided to start myself on a Z-pak which is commonly utilized for community acquired pneumonia (does this mean I have a fool for a doctor?)

Azithromycin (the macrolide antibiotic in the Z-pak) , due to its broad antibiotic spectrum and perceived favorable safety profile, became one of the top 15 most prescribed drugs and the best-selling antibiotic in the United States, accounting for 55.4 million prescriptions in 2012.

The time between onset of electrical activation of the ventricles (Q) and the depolarization or reset of the ventricles (T) is called the QT interval. You can be born with a prolonged QT interval or it can become prolonged due to certain conditions. Prolonged QT intervals increase risk of sudden death
The time between onset of electrical activation of the ventricles (Q) and the depolarization or reset of the ventricles (T) is called the QT interval. You can be born with a prolonged QT interval or it can become prolonged due to certain conditions. Prolonged QT intervals increase risk of sudden death from abnormal rhythms like torsades de pointes type of ventricular tachycardia

Between 2004 to 2011, the FDA received 203 reports of azithromycin-associated QT prolongation (see graphic to the left) Torsades de Pointes (graphic) ventricular arrhythmia, or, in 65 cases, sudden cardiac death.

This prompted a review of Tennessee medicaid data which was published in 2012.

tdp
Torsades Des Pointes (fancy French word  for twisting of the points: note how the deflections seem to be oscillating slowly (somewhat like a sine wave I would have heard at Moogfest) . This is felt to be the way QT prolongation from medications like the Z-pak cause sudden death.

This study found that people taking azithromycin over the typical 5 days of therapy, had a rate of cardiovascular death 2.88 times higher than in people taking no antibiotic, and 2.49 times higher than in people taking amoxicillin. Most of the risk appeared to be those patients who had a baseline high risk of cardiovascular disease and the excess risk of death resolved after the 5 days of therapy.

As a result, the FDA added a warning to the azithromycin package insert and urged health care professionals to use caution  when prescribing it to patients known to have risk factors for drug-related arrhythmias, including those with long QT intervals, either congenitally or induced by drugs, low potassium or magnesium levels, slow heart rates or on other medications drugs used to control abnormal heart rhythms (amiodarone, sotalol and dofetilde). 

I survived my 5 day brush with a three-fold increased risk of sudden death and I really think the Z-pak substantially helped me get over the bacterial lung infection I felt I had. I knew my risk factors in detail and they were low. I was totally aware of any interacting drugs that could prolong my QT interval.

You can survive too. Make sure you definitely need the drug (i.e. you have a bacterial infection not just the common cold) and be cautious if you have any of the following

  • Family history of sudden death
  • Personal history of unexplained passing out or dizziness
  • Use of other medications that prolong QT interval (PDF)
  • Low potassium or magnesium levels (not uncommon in heart failure patients who are on water pills)
  • Severe heart disease of any kind

A complete listing is available here.

Meanwhile, Enjoy a sample of whatl I missed at Moogfest: Dorit Chrysler playing the theremin